New Mexico, 2009

Hail and Damaging Wind in New Mexico, June 2, 2009

June 2, 2009 · NWS ABQ · 3 events in 3 counties and zones

A strong cold front dropping south across the eastern plains combined with sufficient low level moisture to trigger isolated severe thunderstorms over east central New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong cold front dropping south across the eastern plains combined with sufficient low level moisture to trigger isolated severe thunderstorms over east central New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 2, 2:01 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 2, 2:01 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT TUE JUN 2 2009

.DISCUSSION...
ONLY MINOR CHANGES THROUGH WEDNESDAY NIGHT THEN MODEST CHANGES MADE
INTO THURSDAY. 20Z SURFACE ANALYSIS SHOWS THE SURFACE FRONTAL BNDRY
DRAPED FROM NEAR RATON SE TO SANTA ROSA AND PORTALES. A WEAK UPPER
RIDGE BUILDING INTO THE AREA BEHIND THE DEPARTING WEAK UPPER LOW HAS
CREATED WESTERLY STEERING FLOW ACROSS THE AREA. STORMS ARE FIRING
ALONG THE SURFACE FRONTAL BOUNDARY AND MOVING EAST INTO MORE STABLE
AIR BEHIND THE FRONT. 12Z NAM/GFS INSTABILITY SHOW LI VALUES RISING
TO +5C EAST OF THE BOUNDARY. DEWPOINTS ACROSS THE CENTRAL PORTIONS
OF THE STATE ARE SLIGHTLY HIGHER TODAY...AS EVIDENCE BY MORE VIRGA
SHOWERS STARTING TO MAKE IT TO THE GROUND IN AND AROUND THE RIO
GRANDE VALLEY. 12Z METMOS/MAVMOS CAME INTO BETTER ALIGNMENT THAT
GAP WINDS WILL RUSH INTO THE CENTRAL VALLEYS AFTER 03Z. EXPECT
WINDY CONDITIONS THRU ABOUT 09Z AS A STRONG DENSITY GRADIENT TAKES
SOME TIME TO EVEN OUT. LEFT OVER BOUNDARIES FROM THIS AFTERNOON
WILL LIKELY SERVE AS FOCI AS STRONG MOIST LIFT MOVES INTO THE
CENTRAL VALLEY TEMPORARILY THIS EVENING.

THE FRONTAL PUSH TONIGHT WILL SET THE STAGE FOR CONVECTION TO DEVELOP
AGAIN IN AND AROUND THE CENTRAL MTN CHAIN WEDNESDAY. INSTABILITY
LOOKS GOOD EARLY IN THE DAY SO CONVECTION MAY GET GOING BEFORE NOON.
STEERING FLOW WILL REMAIN WESTERLY AROUND 10 KTS. RAISED POPS ABOVE
MODEL NUMBERS SINCE THE PAST SEVERAL DAYS HAVE FEATURED SCATTERED
COVERAGE DESPITE VERY DRY LOW LEVELS. AN UPPER LOW CREEPING SLOWLY
EASTWARD INTO THE GREAT BASIN WILL TIGHTEN THE SHORTWAVE RIDGE OVER
NM WEDNESDAY NIGHT. STEERING FLOW WILL BEGIN TO TURN MORE NW WITH
CONVECTION POSSIBLE IN THE PLAINS THRU MIDNIGHT.

CONDITIONS ARE BECOMING A LITTLE MORE OF A CONCERN FOR SEVERE
POTENTIAL OVER THE PLAINS THURSDAY. NW STEERING FLOW INCREASES TO
AROUND 15 KTS WITH SIGNIFICANT MID/LOW LEVEL INSTABILITY PRESENT
FROM THE NAM AND TO SOME DEGREE THE GFS. 12Z NAM SOUNDING ANALYSIS
AT FORT SUMNER FOR THURSDAY AFTERNOON SHOWS NO CAP PRESENT AT THIS
TIME SO WHATEVER GETS GOING ON THE CENTRAL MTS WILL HAVE POTENTIAL
TO BECOME SEVERE. RAISED POPS FOR THIS AREA AND WILL LET NEXT
SHIFTS...INCLUDING SPC...NARROW IN ON POTENTIAL ACROSS THE AREA.

CONDITIONS STILL LOOK TO WARM UP OVER THE WEEKEND AS THE UPPER LOW
BEGINS TO INCREASE DRIER WINDS ACROSS THE AREA. TEMPS WILL LIKELY BE
RIGHT AT SEASONAL NORMALS AREAWIDE FOR THE FIRST TIME IN NEARLY 2
WEEKS. GUYER

&&

.AVIATION...
LOWEST CIGS AND VIS WILL BE ASSOCIATED WITH THE STRONGEST
THUNDERSTORMS FOUND ACROSS THE EASTERN PLAINS THIS AFTERNOON AS WELL AS
BEHIND THE BACK DOOR FRONT LATER TONIGHT. AS THUNDERSTORMS GRADUALLY
TAPER DOWN THIS EVENING...A HUMID AND STABLE AIRMASS FOUND BEHIND
THE FRONTAL PROGRESSION WILL ALLOW CIGS TO DROP DOWN WITH WIDESPREAD
MVFR CONDITIONS EXPECTED. EVEN SOME LOCALIZED IFR OBSERVATIONS WILL
BE POSSIBLE. THE MOST LIKELY TERMINAL TO SEE IFR WOULD BE LVS.
STRONGER GAP WINDS FOUND ALONG THE CENTRAL MOUNTAIN CHAIN WILL ALSO
ALLOW AWOS AND ASOS SITES SUCH AS SKX...SAF AND ABQ TO SEE GUSTS
BETWEEN 30 TO 35 KT FOR A BRIEF PERIOD LATER THIS EVENING. THIS IS
INCLUDED IN THE ABQ TERMINAL FORECAST BUT HAVE LOWER SPEEDS FOR SAF.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
NO REAL SIGNIFICANT CHANGES TO THE INHERITED FORECAST. BACK DOOR
COLD FRONT APPEARS TO BE SLIGHTLY AHEAD OF SCHEDULE ACROSS THE
EASTERN PLAINS. THANKS IN LARGE PART TO THUNDERSTORM DEVELOP BEHIND
THE INITIAL FRONTAL WIND SHIFT AND BOUNDARY. HIGHER HUMIDITY IS
FOUND BEHIND THIS BOUNDARY AND IS EXPECTED TO SPILL INTO THE RIO
GRANDE VALLEY MID TO LATE EVENING. THE MOISTURE PUSH...ALBEIT
SHALLOW...IS EXPECTED TO MAKE IT TO BETWEEN THE ARIZONA STATE LINE
AND THE CONTINENTAL DIVIDE BY MID MORNING WEDNESDAY. A DISTINCT DRY
LINE IS EXPECTED TO TAKE SHAPE ACROSS THE WESTERN MOUNTAINS ON
WEDNESDAY AS THIS BOUNDARY GETS MIXED BACK TO THE EAST UNDER
SOUTHWESTERLY FLOW. HUMIDITY READINGS WILL BE QUITE LOW TO THE WEST
OF THIS DRY LINE. STORMS...GENERALLY A MIX OF WET AND DRY...WILL BE
FOUND ALONG THIS EASTWARD PROGRESSING BOUNDARY. PRETTY MUCH ALL WET
STORMS WILL BE FOUND ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS
AND EASTERN PLAINS ON WEDNESDAY.

ANOTHER SHALLOW MOISTURE SURGE TOWARDS THE WEST IS EXPECTED TO TAKE
SHAPE WEDNESDAY NIGHT AND PROVIDE A RECYCLE DAY...IN TERMS OF
MOISTURE AND THUNDERSTORM DEVELOPMENT ON THURSDAY. SOUTHWESTERLY
WINDS THURSDAY AFTERNOON ARE EXPECTED TO MIX OUT THIS SHALLOW
MOISTURE BED ACROSS WESTERN AND CENTRAL AREAS AND ALLOW HUMIDITY
READINGS TO FALL INTO THE UPPER SINGLE DIGITS AND TEENS.
ISOLATED...GENERALLY DRIER STORMS...WOULD BE FOUND ALONG THE RIO
GRANDE VALLEY WESTWARD WHILE A MIX OF WET AND DRY WOULD BE FOUND
ALONG THE CENTRAL MTN CHAIN. WETTER STORMS TO THE EAST OF THE
CENTRAL MTN CHAIN.

THE TREND OF INCREASING WINDS IS STILL EXPECTED...STARTING ON
THURSDAY BUT FOCUSING ON FRIDAY THROUGH SUNDAY AND PERHAPS EVEN INTO
EARLY NEXT WEEK. CRITICAL FIRE WEATHER CONDITIONS REMAIN A
POSSIBILITY FOR SOME OF THOSE DAYS ALTHOUGH HIGHER CIRRUS CLOUD
COVER AHEAD OF THE PACIFIC LOW AND GRADUALLY LOWERING TEMPERATURES
COULD AFFECT BOTH WIND SPEEDS AND HUMIDITY READINGS ON THOSE DAYS. AS IT
STANDS RIGHT NOW...A SMALL AREA TO THE LEE OF THE CENTRAL MOUNTAINS
AS WELL AS FAR WESTERN PORTIONS OF THE FORECAST AREA ARE THE MAIN
FOCUS LOCATIONS FOR FRIDAY. FOR SATURDAY...THE EASTERN HALF OF THE
FORECAST AREA IS THE MAIN FOCUS WITH A FEW HOURS POSSIBLE ACROSS
WESTERN AND CENTRAL AREAS. 50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  84  51  88 /  10   5   0   0
GALLUP..........................  43  82  41  84 /   5   5   0   5
GRANTS..........................  44  81  43  83 /  10  10   0   5
GLENWOOD........................  49  88  48  90 /   0   5   0   5
CHAMA...........................  39  69  37  74 /  40  30  20  10
LOS ALAMOS......................  43  74  46  78 /  50  30  20  10
RED RIVER.......................  39  65  35  72 /  60  50  40  20
TAOS............................  40  75  44  79 /  40  30  30  10
SANTA FE........................  46  76  46  80 /  50  30  20  10
SANTA FE AIRPORT................  49  79  49  83 /  40  30  10  10
ESPANOLA........................  50  81  49  85 /  30  20  10  10
ALBUQUERQUE HEIGHTS.............  57  82  58  86 /  30  20  10   5
ALBUQUERQUE VALLEY..............  57  83  56  88 /  30  20  10   5
ALBUQUERQUE FOOTHILLS...........  54  80  54  84 /  40  20  10   5
ALBUQUERQUE WEST MESA...........  57  83  56  88 /  40  20  10   5
SOCORRO.........................  54  84  58  90 /  20  20   5   0
SANDIA PARK/CEDAR CREST.........  44  76  44  80 /  60  30  10  10
MORIARTY/ESTANCIA...............  48  80  47  83 /  60  30  20  10
CARRIZOZO.......................  57  81  53  88 /  40  30   5  10
RUIDOSO.........................  47  70  46  76 /  50  30  30  10
RATON...........................  44  72  42  82 /  30  30  20  10
LAS VEGAS.......................  41  73  44  76 /  40  40  40  10
ROY.............................  46  72  48  82 /  30  20  30  10
CLAYTON.........................  48  72  52  84 /  40  10  10  10
SANTA ROSA......................  50  77  56  89 /  30  20  30  10
TUCUMCARI.......................  50  78  57  88 /  30  10  30  20
FORT SUMNER.....................  53  80  58  89 /  30  20  40  20
CLOVIS..........................  52  79  56  88 /  30  10  30  20
PORTALES........................  54  80  57  89 /  30  10  30  20
ROSWELL.........................  58  82  60  90 /  30  20  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/50
Hazardous weather outlook, Jun 2, 9:09 AM MST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1009 AM MDT TUE JUN 2 2009

NMZ001>021-026-031200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1009 AM MDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY MOVING SOUTH ACROSS THE EASTERN PLAINS WILL
PROVIDE A FOCUS FOR A FEW STRONG THUNDERSTORMS TO PRODUCE HALF
INCH HAIL AND GUSTY WINDS UP TO 50 MPH ALONG THE FRONT THIS
AFTERNOON. THE FRONT WILL PUSH THROUGH THE CENTRAL MOUNTAINS THIS
EVENING BETWEEN 9PM AND 1AM WITH EAST TO SOUTHEAST WINDS OF 25 TO
35 MPH WITH GUSTS UP TO 45 MPH POSSIBLE BELOW CANYONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL EXISTS FOR A FEW STRONG THUNDERSTORMS TO DEVELOP
ALONG AND ADJACENT TO THE CENTRAL MOUNTAIN CHAIN...INCLUDING THE
RIO GRANDE VALLEY WEDNESDAY. THE MAIN THREATS WILL BE HAIL TO
ONE HALF INCH IN DIAMETER AND GUSTY WINDS UP TO 50 MPH.

MUCH DRIER...WARMER...AND BREEZY TO WINDY CONDITIONS WILL DEVELOP
OVER THE STATE FRIDAY THROUGH SUNDAY. LOWER HUMIDITIES COMBINED
WITH THESE BREEZY TO WINDY CONDITIONS WILL CREATE A HEIGHTENED
FIRE DANGER.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

CORRECTED EXPIRATION TIME

In the hours before

Special weather statement, Jun 2, 2:32 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 PM MDT TUE JUN 2 2009

NMZ013-022215-
QUAY COUNTY-
332 PM MDT TUE JUN 2 2009

...STRONG THUNDERSTORM MOVING OVER SOUTHERN QUAY COUNTY...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF HOUSE.
MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN QUAY
COUNTY.

KW

The radar

The Cannon AFB radar (KFDX), 26 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Quay

When
June 2, 3:40 PM MST
Where
Quay County, House
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.650, -103.900

Thunderstorm Wind, Curry

When
June 2, 4:13 PM MST to 4:20 PM MST
Where
Curry County, (Cvs)cannon Afb
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.380, -103.320

Wind gusts of 52 knots reported 3 different times between 413pm and 420pm MST. A sustained wind of 41 knots was also recorded at 414pm MST.

Hail, Roosevelt

When
June 2, 5:10 PM MST to 5:15 PM MST
Where
Roosevelt County, 7.76 mi ESE of Cameo
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
34.244, -103.086

Hail and strong winds knocked siding off of a home, broke house windows and piled up over one foot deep on Route 202, east of U.S. Highway 70. A funnel cloud was also reported to be in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162685, 162682, 162688.